Missouri, 2022

Hail and Damaging Winds in Missouri, July 16, 2022

July 16, 2022 · NWS PAH · 4 events in 3 counties and zones

A couple of isolated severe thunderstorms occurred during the evening hours. The storms occurred on the warm side of a weak frontal boundary that extended from central Illinois to the Ozarks of southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of isolated severe thunderstorms occurred during the evening hours. The storms occurred on the warm side of a weak frontal boundary that extended from central Illinois to the Ozarks of southwest Missouri. Wind shear was rather weak, but strong instability lingered through the evening hours. Mixed-layer capes were still around 2000 j/kg late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 6:48 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 16, 6:48 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
748 PM CDT Sat Jul 16 2022

.UPDATE...
Issued at 748 PM CDT Sat Jul 16 2022

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 312 PM CDT Sat Jul 16 2022

Latest surface analysis shows a surface low just north of St.
Louis, with a weak boundary extending westward. Models show the
low moving slowly east northeast, allowing this boundary to
meander north of our region through Monday, with some potential of
it sinking into our northern counties from time to time. Models
also show an upper level trof slowly moving through the middle
Mississippi and lower Ohio valleys Sunday into Monday.

Based on the latest HRRR, which has done pretty well today,
isolated to scattered showers and isolated thunderstorms will
spread across all but our southeast counties by 06z tonight, with
increasing coverage from northwest to southeast overnight. With
the approach of the upper trof, went with likely to categorical
PoPs for showers and storms through the day Sunday into Sunday
evening for the entire PAH forecast area. Chances will then slowly
decrease from northwest to southeast from late Sunday night
through Monday evening as the surface boundary and upper trof move
through, with a return of dry conditions by late Monday night.

Rainfall totals from tonight through Monday evening will range
from 1 to 2 inches, with locally high amounts possible. WPC has
included our entire area in a slight risk for Excessive Rainfall
for Sunday, and SPC has us in a Marginal Risk for severe Sunday.
Most areas will just be grateful for the much needed rainfall.

South winds will keeps temperatures above normal tonight with lows
in the 72 to 76 degree range.  High temperatures will be below
normal Sunday due to the clouds and precipitation, with highs
near 80 degrees north to the upper 80s south. Lows Sunday night
will be around 70 degrees, then highs Monday will jump back up a
few degrees to the middle 80s to around 90 degrees. Lows Monday
night will again be around 70 degrees.

.LONG TERM...(Tuesday through Saturday)
Issued at 312 PM CDT Sat Jul 16 2022

The main concern in the extended portion of the forecast will be
the return of high heat and humidity concerns. Following the
Sunday-Monday unsettled period, yet another stout 591-594 dm
ridge will begin to build over the region from the Central Plains.
This will result in high temperatures in the middle to upper 90s
on Tuesday and middle 90s to lower 100s on Wednesday. With dew
point temperatures ranging from the upper 60s to lower 70s, heat
index values will reach 100 to 105 degrees Tuesday and 105 to 110
degrees Wednesday. If this holds, heat headlines will be necessary
on Wednesday.

We'll get some relief late Wednesday into Thursday, as a weak cool
front moves through the forecast area. This front could kick off
isolated shower and thunderstorm activity, primarily in across SW IN
into the KY Pennyrile. The post-frontal airmass will be slightly
cooler and drier. High temperatures will range from the lower to
middle 90s both Thursday and Friday. However, with dew point
temperatures in the lower to middle 60s, peak heat index values will
stay in the 95 to 100 degree range. Overnight low temperatures
throughout the period will range from the upper 60s to middle 70s.

&&

.AVIATION...
Issued at 748 PM CDT Sat Jul 16 2022

In general, cigs/vsbys across the region are expected to stay VFR
through mid-morning Sun. However, it is possible that brief
reductions in vsby may occur with shower and mostly isolated tstm
activity that is expected to develop/move in overnight from the
northwest. The area with the greatest probability of MVFR cigs will
be southern IL/southwestern IN from mid-morning through much of the
afternoon. This will be tied with the best probability of rainfall,
which may intermittently restrict vsbys. Winds will be on the light
side and mainly southwesterly to southerly overnight, picking up
only a little (AOB 10 knots sustained) in the daytime outside of
tstms, but may tend to be quite variable in direction through the
period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...DWS
AVIATION...RST
Hazardous weather outlook, Jul 16, 2:32 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
332 PM CDT Sat Jul 16 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-172045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
332 PM CDT Sat Jul 16 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday into Monday. High
rainfall rates with stronger storms may cause local flooding
concerns late Sunday into Sunday night. Overall, most of the area
will benefit from even heavier rainfall given the rather dry
conditions. A few strong to severe thunderstorms are possible
Sunday into Sunday evening.

Heat index values from 100 to around 105 degrees will return by
Tuesday, with readings of 105 to 110 degrees on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated on Sunday at this time, but
rainfall reports would be appreciated.

In the hours before

Special weather statement, Jul 16, 7:00 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
800 PM CDT Sat Jul 16 2022

MOZ107-170130-
Carter MO-
800 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of southwestern Carter
County through 830 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fremont, or 10 miles southwest of Van Buren, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Carter
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3703 9122 3689 9095 3682 9097 3683 9122
TIME...MOT...LOC 0059Z 300DEG 17KT 3692 9117

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ATL

The radar

The St Louis radar (KLSX), 199 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carter

When
July 16, 7:12 PM CST to 7:14 PM CST
Where
Carter County, 6 mi SW of Van Buren to 2.4 mi WSW of South Van Buren
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
36.939, -91.097

Trees and power lines were down on County Road 125 south of U.S. Highway 60. A large tree was blocking part of State Route C. Other tree damage occurred near the intersection of State Route C and County Road 3280.

Hail, Bollinger

When
July 16, 9:17 PM CST
Where
Bollinger County, Leopold
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.250, -89.930

Thunderstorm Wind, Bollinger

When
July 16, 9:17 PM CST
Where
Bollinger County, Leopold
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.250, -89.930

A canopy was blown away.

Thunderstorm Wind, Stoddard

When
July 16, 9:30 PM CST
Where
Stoddard County, 1.5 mi ESE of Advance
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.092, -89.895

A tree and power lines were down on County Road 307.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035701, 1035700, 1035702, 1035703.